Indiana, 2015

Damaging Winds in Indiana, August 2, 2015

August 2, 2015 · NWS LOT · 2 events in 1 county or zone

A line of thunderstorms dropped across northwestern Indiana producing severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms dropped across northwestern Indiana producing severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 2, 9:09 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 2, 9:09 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1009 PM CDT SUN AUG 2 2015

.MESOSCALE DISCUSSION...
915 PM CDT

LINE SEGMENT OF STORMS MOVING INTO NORTHEAST MCHENRY AND NORTHERN
LAKE COUNTY HAS POCKETS OF STRONGER WINDS ON KMKX AND TMKE RADAR.
OVERALL REFLECTIVITY SIGNATURE DOES NOT LOOK THE GREATEST...BUT
THESE POCKETS OF WINDS...ALONG WITH TRANSIENT COUPLETS AT TIMES IN
FAR SOUTHERN WISCONSIN...ARE ENOUGH TO KEEP A CLOSE EYE ON THIS
AREA. LOW-LEVEL WIND SHEAR REMAINS 20-30 KT IN THE 0-1KM LAYER BASED
ON MKX VAD WIND PROFILER AND RAP ANALYSIS. IN ADDITION...THE
BOUNDARY REMAINS MIXED GIVEN SURFACE GUSTS TO 25 TO 30 MPH...SO
AREAS OF WIND DAMAGE WILL CONTINUE TO BE A THREAT AND CERTAINLY A
NON-ZERO TORNADO THREAT TOO. THE EARLIER TORNADO WARNING IN LAKE
COUNTY WAS FOR A DISCRETE SUPERCELL...WHICH WAS DIFFERENT MODE
THAN THE STORMS MOVING IN...HOWEVER INDICATES THE POTENTIAL FOR AT
LEAST A BRIEF THREAT OF THIS AMONGST THE HIGHER WIND THREAT.
STORMS SHOULD MOVE THROUGH DOWNTOWN CHICAGO BETWEEN 1015-1130 PM
CDT.

MTF

&&

.SHORT TERM...
151 PM CDT

.THROUGH TONIGHT...

A FEW ISOLATED SHOWERS/STORMS ARE WORKING THERE WAY EASTWARD ACROSS THE
AREA. THESE STORMS ARE HOLDING TOGETHER TO SOME DEGREE AS
INSTABILITY IS FAVORABLE. THE STORM IN DEKALB COUNTY HAS PRODUCED
SOME HAIL OF NICKEL TO QUARTER SIZE. THIS STORM WILL CONTINUE TO
PROPAGATE SOUTHEASTWARD ALONG THE INTERSTATE 88 CORRIDOR. SHEAR IS
WEAKER CLOSER TO THE LAKE...SO A DOWNWARD TREND IS POSSIBLE...BUT
IT WILL LIKELY HOLD ITS OWN FOR A BIT LONGER. THERE IS QUITE A BIT
OF INTER-CLOUD LIGHTNING WITH THIS STORM...WITH OCCASIONAL/FREQUENT
CLOUD TO GROUND LIGHTNING AS WELL.

WE DO STILL EXPECT AFTERNOON ACTIVITY TO REMAIN ISOLATED AS WATER VAPOR
IMAGERY SUGGESTS THE BETTER SHORTWAVE ENERGY IS PASSING THROUGH
CENTRAL ILLINOIS...AND EVEN MORE SO ACROSS WISCONSIN. STILL...WEAK
ENERGY IN THE NORTHWEST FLOW PATTERN KEEPS THE ISOLATED/WIDELY
SCATTERED STORM CHANCE IN PLACE IN AN UNCAPPED ATMOSPHERE. SHEAR
IS STILL LOW THIS AFTERNOON...SO THE SEVERE THREAT AT LEAST
THROUGH MID AFTERNOON APPEARS ON THE LOW SIDE...THOUGH THESE
STORMS COULD LOCALLY ENHANCE THE ALREADY SYNOPTICALLY MODEST WIND
FIELD AND MAY HAVE SOME MARGINALLY SEVERE HAIL.

FOR THE REST OF THE AREA...JUST WARM AND BREEZY CONDITIONS REMAIN
IN PLACE ACROSS THE AREA AND READINGS IN UPPER 80S/LOW 90S.
AFTERNOON MIXING IS KEEPING DEWPOINTS FROM GETTING OUT OF THE LOW
TO MID 60S...EXCEPT IN FAVORED OUTLYING AREAS WHERE AIDED
EVAPOTRANSPIRATION LOCALLY ENHANCES THE MOISTURE READINGS.

MORE ORGANIZED THUNDERSTORMS ARE EXPECTED TO SPREAD SOUTH AND EASTWARD
TOWARD THE AREA AHEAD OF BETTER HEIGHT FALLS AND A MODEST COLD
FRONT. STILL SOME CONCERNS OVER HOW WIDESPREAD THE CONVECTIVE
COVERAGE WILL BE THIS EVENING. BEST FORCING IS TIED TO THE COLD
FRONT WHICH WILL BE COMING THROUGH THE AREA JUST AFTER PEAK
HEATING TIME. FOR STORMS THAT DO FORM...AMPLE SHEAR AND
INSTABILITY WILL BE PRESENT FOR STORMS TO QUICKLY BECOME
SEVERE...AND OUTFLOW BOUNDARIES FROM STORMS TO OUR NORTH COUPLED
WITH THE COLD FRONTAL PUSH WILL COMPLICATE MATTERS. AIDED
CONVERGENCE/LIFT CAN POTENTIALLY BE ENHANCED CLOSER TO THE LAKE
WHERE ADDITIONAL MOMENTUM MAY KEEP THE HIGHER CHANCES FOR STORMS
NORTH AND EAST CLOSER TO THE LAKE...AND POTENTIALLY IN OUR
SOUTHWEST ZONES WHERE DEWPOINTS/INSTABILITY MAY BE A LITTLE
HIGHER. CONVECTIVE ALLOWING MODELS PAINTING QUITE A RANGE OF
SOLUTIONS FROM A FORWARD PROPAGATING MCS IN OUR SOUTHWEST AREAS
AND VERY LITTLE CLOSER TO CHICAGO...WITH ALTERNATE SOLUTIONS
SUGGESTING THE FORMER SCENARIO WITH LAKE ADJACENT COUNTIES
FAVORED. THE COLD FRONT WILL PUSH SOUTHEASTWARD THROUGH THE AREA
TONIGHT...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST.

KMD

&&

.LONG TERM...
344 PM CDT

MONDAY THROUGH SUNDAY...

PERIOD WILL BEGIN WITH SURFACE TROUGH/FRONTAL BOUNDARY DEPARTING
TO THE EAST...WITH ASSOCIATED PRECIP LIKEWISE DEPARTING TO THE
EAST. COOLER AND DRIER CONDITIONS STILL APPEAR LIKELY FOR THE
BEGINNING OF THIS UPCOMING WEEK AS LARGE UPPER LEVEL LOW SETTLES
INTO SOUTHERN CANADA AND THE NORTHEAST CONUS. NO PRECIP EXPECTED
MONDAY INTO TUESDAY...WITH TEMPS IN THE LOW 80S LIKELY BOTH DAYS.
MODELS QUICKLY DIVERGE WITH APPROACHING SYSTEM BY MIDWEEK...WITH
THE GFS THE OUTLIER BRINGING STRONGER/MORE DEFINED LOW CLOSER TO
THE CWA. THIS WOULD PROVIDE A FURTHER NORTHWARD PUSH OF PRECIP
AXIS ESPECIALLY DURING THE WEDNESDAY TIME FRAME. WITH UNCERTAINTY
IN PLACE AND WITH SOME GUIDANCE KEEPING THE CWA DRY...HAVE MADE
LITTLE CHANGES TO THE GOING FORECAST AND KEPT LOW CHANCE POPS FOR
THE SOUTHERN HALF OF THE CWA. AFTER THIS POSSIBLE PRECIP...A DRIER
TREND IS LOOKING LIKELY TOWARDS THE END OF THE WORK WEEK WHILE
BELOW NORMAL TEMPS OCCUR.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* TSRA IMPACTING THE LOCAL TERMINALS OVER THE NEXT COUPLE OF
  HOURS.

LENNING

//DISCUSSION...UPDATED 00Z...

FORECAST FOR THE EVENING REMAINS A BIT UNCERTAIN EVEN AT THIS
LATE HOUR. SATELLITE PICS SHOW A LINE OF CLOUDS DEVELOPING ALONG A
COLD FRONT ACROSS SRN WI AND DROPPING SOUTH. CONSIDERABLE
INSTABILITY AHEAD OF THIS FRONT ACROSS NORTHERN ILLINOIS WOULD BE
SUPPORTIVE OF WIDESPREAD TSRA ACTIVITY IF AND WHEN STORMS DO
MANAGE TO POP THROUGH A WEAK CAP. MOTION OF THE FRONT WOULD CARRY
THE ACTIVITY THROUGH FAIRLY RAPIDLY...WITH VFR AND W TO NW WINDS
IN ITS WAKE. TIMING AROUND 02Z INTO THE TERMINALS STILL LOOKS
REASONABLE...AND ALLOWS FOR POSSIBLE ISOLATED ACTIVITY BEFOREHAND
AND LINGERING SHOWERS FOR A SHORT WHILE AFTER.

LENNING

//ORD AND MDW CONFIDENCE...UPDATED 03Z...

* MEDIUM TO HIGH CONFIDENCE IN TIMING AND DURATION OF TSRA. LOWER
  CONFIDENCE REGARDING CIGS AND VSBYS.

* HIGHER CONFIDENCE FOR ALL ELEMENTS AFTER EVENING CONVECTION.

LENNING

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...VFR. NORTHWEST WINDS.
WEDNESDAY...MAINLY VFR. CHANCE OF SHOWERS LATE.
THURSDAY...VFR. CHANCE OF SHRA/TSRA.
FRIDAY AND SATURDAY...VFR.

LENNING

&&

.MARINE...
440 PM CDT

STRONG SOUTHWEST WINDS WILL CONTINUE LATE THIS AFTERNOON INTO THE
EVENING ACROSS MUCH OF THE LAKE INCLUDING THE NEARSHORE AREAS...AS
STRONG LOW PRESSURE MOVES THROUGH THE GREAT LAKES REGION. HIGHEST
SPEEDS ARE OCCURRING ACROSS THE SOUTHERN HALF OF THE LAKE AND
ESPECIALLY ALONG THE NEARSHORE WHERE A FEW GALE FORCE GUSTS ARE
ALSO POSSIBLE. THIS WILL PERSIST BEFORE WINDS DIMINISH LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS AS THIS LOW EXITS TO THE
EAST...WITH WINDS BECOMING MORE WEST NORTHWEST.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 2, 3:28 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
428 PM CDT SUN AUG 2 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
428 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME CAPABLE OF PRODUCING:
	WIND GUSTS IN EXCESS OF 60 MPH.
    HAIL TO THE SIZE OF GOLF BALLS.
    FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:
    THE ENTIRE OUTLOOK AREA MID TO LATE THIS EVENING.

  DISCUSSION:
A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WISCONSIN
LATE THIS AFTERNOON AND MOVE SOUTHEAST REACHING NORTHERN ILLINOIS
AROUND 7 PM...AND THEN CONTINUE SOUTHEAST AFFECTING REMAINING
AREAS IN NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH LATE THIS
EVENING. THUNDERSTORMS SHOULD BE PROGRESSING QUICKLY TO THE SOUTH
AND SOUTHEAST...WITH THUNDERSTORMS COMING TO AN END BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY...MAINLY SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING.

&&

LMZ740>745-032130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
428 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WINDS WILL LIKELY BE HAZARDOUS TO SMALL CRAFT THROUGH THIS
EVENING.

THUNDERSTORMS ARE LIKELY THIS EVENING. SOME OF THESE STORMS COULD
BE SEVERE WITH WIND GUSTS IN EXCESS OF 40 KT AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY
EVENING THROUGH FRIDAY MORNING.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
428 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING. SOME OF THESE STORMS COULD
BE SEVERE WITH WINDS IN EXCESS OF 40 KT AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Aug 2, 10:02 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1102 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             PALATINE                42.11N 88.04W
08/02/2015  E1.75 INCH       COOK               IL   TRAINED SPOTTER

            NORTHWEST HIGHWAY AND PALATINE ROAD.

&&

RC
Special weather statement, Aug 2, 10:14 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1114 PM CDT SUN AUG 2 2015

INZ002-030445-
PORTER IN-
1114 PM CDT SUN AUG 2 2015

...SPECIAL WEATHER STATEMENT FOR NORTHERN PORTER COUNTY UNTIL 1145 PM
CDT...

AT 1114 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR POTTAWATTAMIE PARK TO
NEAR PORTER...AND MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...             MICHIGAN CITY...       CHESTERTON...
PORTER...              BURNS HARBOR...        OGDEN DUNES...
TOWN OF PINES...       BEVERLY SHORES...      DUNE ACRES...

INCLUDING THE FOLLOWING INTERSTATES...
 INDIANA I-90 BETWEEN MILE MARKERS 24 AND 37.
 INDIANA I-94 BETWEEN MILE MARKERS 18 AND 32.

THIS INCLUDES... INDIANA DUNES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHICAGO.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN INDIANA.

LAT...LON 4171 8693 4156 8693 4156 8716 4162 8722
      4163 8722 4164 8716 4163 8716 4165 8714
      4165 8712 4166 8706 4172 8692
TIME...MOT...LOC 0414Z 284DEG 39KT 4175 8692 4166 8712

MTF
Local storm report, Aug 2, 10:16 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1116 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     6 NNE FOREST PARK       41.94N 87.76W
08/02/2015                   COOK               IL   TRAINED SPOTTER

            APPROXIMATELY 8 INCH DIAMETER TREE BRANCH SNAPPED ON
            NORTHWEST SIDE OF CHICAGO IN BELMONT NEIGHBORHOOD. ALSO
            DIME SIZED HAIL.

&&

RC
Local storm report, Aug 2, 10:20 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1120 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             1 E PALATINE            42.11N 88.02W
08/02/2015  M1.50 INCH       COOK               IL   COCORAHS

&&

RC
Local storm report, Aug 2, 10:29 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1129 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     MARINE TSTM WIND 4 NE BEVERLY SHORES     41.73N 86.92W
08/02/2015  M58 MPH          LMZ745             IN   C-MAN STATION

            50 KNOT WIND GUST MEASURED AT MICHIGAN CITY C-MAN
            STATION.

&&

RC
Local storm report, Aug 2, 10:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1143 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     MARINE TSTM WIND 4 NE BEVERLY SHORES     41.73N 86.92W
08/02/2015  M58.00 MPH       LMZ745             IN   C-MAN STATION

            50 KNOT WIND GUST MEASURED AT MICHIGAN CITY C-MAN
            STATION.

1100 PM     TSTM WND DMG     6 NNE FOREST PARK       41.94N 87.76W
08/02/2015                   COOK               IL   TRAINED SPOTTER

            APPROXIMATELY 8 INCH DIAMETER TREE BRANCH SNAPPED ON
            NORTHWEST SIDE OF CHICAGO IN BELMONT NEIGHBORHOOD. ALSO
            DIME SIZED HAIL.

1036 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
08/02/2015  E1.00 INCH       COOK               IL   PUBLIC

            QUARTER SIZE HAIL AT INTERSECTION OF RAND AND HINTZ
            ROADS. VIA FACEBOOK.

1032 PM     HAIL             PALATINE                42.11N 88.04W
08/02/2015  M2.00 INCH       COOK               IL   PUBLIC

            VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

1031 PM     HAIL             PALATINE                42.11N 88.04W
08/02/2015  E1.75 INCH       COOK               IL   TRAINED SPOTTER

            NORTHWEST HIGHWAY AND PALATINE ROAD.

1031 PM     HAIL             1 E PALATINE            42.11N 88.02W
08/02/2015  M1.50 INCH       COOK               IL   COCORAHS

1030 PM     HAIL             PALATINE                42.11N 88.04W
08/02/2015  E1.50 INCH       COOK               IL   TRAINED SPOTTER

            ONE QUARTER MILE NORTH OF NORTHWEST HIGHWAY ON SMITH
            ROAD.

1025 PM     HAIL             BARRINGTON              42.15N 88.13W
08/02/2015  M1.25 INCH       COOK               IL   PUBLIC

            REPORT RELAYED VIA FACEBOOK.

1015 PM     HAIL             2 E ALGONQUIN           42.17N 88.26W
08/02/2015  E1.50 INCH       MCHENRY            IL   TRAINED SPOTTER

            MAINLY QUARTER SIZED HAIL WITH A FEW TO PING PONG BALL
            SIZED.

1010 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
08/02/2015  M1.00 INCH       MCHENRY            IL   PUBLIC

            REPORT RELAYED VIA FACEBOOK. ROUTE 120 AND CRYSTAL LAKE
            ROAD.

1006 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
08/02/2015  E1.75 INCH       MCHENRY            IL   PUBLIC

            GOLF BALL SIZE HAIL REPORTED VIA SOCIAL MEDIA. TIME
            ESTIMATED BY RADAR.

0959 PM     HAIL             MCHENRY                 42.34N 88.29W
08/02/2015  M1.25 INCH       MCHENRY            IL   PUBLIC

            REPORT RELAYED VIA FACEBOOK. RINGWOOD AND ROUTE 120.

0950 PM     TSTM WND GST     MCHENRY                 42.34N 88.29W
08/02/2015  M60.00 MPH       MCHENRY            IL   TRAINED SPOTTER

            ROUTE 31 AND BULL VALLEY ROAD. ALSO 1/2 INCH DIAMETER
            HAIL.

0934 PM     HAIL             WONDER LAKE             42.38N 88.36W
08/02/2015  E0.88 INCH       MCHENRY            IL   TRAINED SPOTTER

            THOMPSON ROAD 1 MILE NORTH OF ROUTE 120.

0929 PM     HAIL             1 WNW WONDER LAKE       42.39N 88.37W
08/02/2015  M1.00 INCH       MCHENRY            IL   COCORAHS

            DELAYED REPORT.

0927 PM     HAIL             1 N RICHMOND            42.50N 88.31W
08/02/2015  M1.00 INCH       MCHENRY            IL   PUBLIC

            REPORT RELAYED VIA FACEBOOK. LOCATION ON ILLINOIS
            WISCONSIN BORDER ON ROUTE 12.

0925 PM     MARINE TSTM WIND 3 NNE NORTH CHICAGO     42.36N 87.82W
08/02/2015  E45.00 MPH       LAKE               IL   TRAINED SPOTTER

            WIND GUSTS OF 40 TO 45 MPH AT WAUKEGAN HARBOR.

0912 PM     FUNNEL CLOUD     7 ESE WAUKEGAN          42.33N 87.74W
08/02/2015                   LMZ740             IL   TRAINED SPOTTER

            FUNNEL CLOUD OVER LAKE MICHIGAN VIEWED FROM WAUKEGAN
            AREA.

0910 PM     MARINE TSTM WIND 4 NE NORTH CHICAGO      42.36N 87.81W
08/02/2015  M56.00 MPH       LAKE               IL   OFFICIAL NWS OBS

            49 KNOT WIND GUST MEASURED AT WAUKEGAN HARBOR GLOS
            WEATHER STATION.

0853 PM     FUNNEL CLOUD     3 N LIBERTYVILLE        42.33N 87.97W
08/02/2015                   LAKE               IL   EMERGENCY MNGR

            FUNNEL CLOUD EXTENDING ALMOST TO THE GROUND.

0845 PM     TSTM WND DMG     GRAYSLAKE               42.35N 88.04W
08/02/2015                   LAKE               IL   TRAINED SPOTTER

            TREES DOWN AND SIDING OFF A HOME.

0845 PM     FUNNEL CLOUD     ROUND LAKE BEACH        42.38N 88.08W
08/02/2015                   LAKE               IL   TRAINED SPOTTER

            FUNNEL SIGHTED AT ROUTE 83 AND ROLLINS ROAD.

0300 PM     TSTM WND GST     4 NE CHICAGO            41.92N 87.57W
08/02/2015  M43.00 MPH       LMZ741             IL   C-MAN STATION

0257 PM     TSTM WND DMG     3 S EVANSTON            42.01N 87.70W
08/02/2015                   COOK               IL   LAW ENFORCEMENT

            *** 1 INJ *** NUMEROUS LARGE TREES DOWN IN ROGERS PARK
            AREA. ONE MAN INJURED BY A FALLING TREE NEAR TOUHY AND
            KEDZIE.

0256 PM     HAIL             EVANSTON                42.05N 87.69W
08/02/2015  M1.00 INCH       COOK               IL   TRAINED SPOTTER

0255 PM     TSTM WND DMG     EVANSTON                42.05N 87.69W
08/02/2015                   COOK               IL   TRAINED SPOTTER

            SHERIDAN ROAD AND KEDZIE. 2.5 FOOT ROUND DIAMETER TREE 30
            FT TALL COMPLETELY UPROOTED. TIME ESTIMATED BASED ON
            RADAR.

0253 PM     HAIL             NW CHICAGO              41.88N 87.63W
08/02/2015  M1.00 INCH       COOK               IL   TRAINED SPOTTER

0253 PM     HAIL             EVANSTON                42.05N 87.69W
08/02/2015  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            ALSO SMALL 1 INCH BRANCHES DOWN.

0250 PM     HAIL             5 NNW LINCOLN PARK      42.00N 87.67W
08/02/2015  E1.00 INCH       COOK               IL   COCORAHS

0245 PM     HAIL             4 NW MONTROSE HARBOR    42.00N 87.70W
08/02/2015  E1.00 INCH       COOK               IL   COCORAHS

            STRONG WINDS AND HEAVY RAIN FALL.

0242 PM     HAIL             ROSEMONT                41.99N 87.87W
08/02/2015  E0.50 INCH       COOK               IL   TRAINED SPOTTER

0242 PM     TSTM WND DMG     ROSEMONT                41.99N 87.87W
08/02/2015                   COOK               IL   EMERGENCY MNGR

            DOME PRACTICE FACILITY DAMAGED. TIME ESTIMATED USING
            RADAR.

0240 PM     HAIL             5 SE DES PLAINES        41.98N 87.84W
08/02/2015  E0.88 INCH       COOK               IL   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL AND CUMBERLAND AND BERYWN.

0240 PM     TSTM WND GST     OHARE AIRPORT           41.98N 87.90W
08/02/2015  M52.00 MPH       COOK               IL   ASOS

0235 PM     TSTM WND DMG     WOOD DALE               41.97N 87.98W
08/02/2015                   DUPAGE             IL   OTHER FEDERAL

            *** 1 FATAL, 3 INJ *** TENT COLLAPSE OCCURRED AT WOOD
            DALE PRAIRIE FEST AT WOOD DALE JUNIOR HIGH SCHOOL.
            BESIDES THE ONE FATALITY...THREE INJURIES WERE SERIOUS
            AND MORE PEOPLE WERE TRANSPORTED TO HOSPITALS. TIME
            ESTIMATED USING RADAR.

0229 PM     HAIL             ROSELLE                 41.98N 88.08W
08/02/2015  M1.75 INCH       DUPAGE             IL   PUBLIC

0228 PM     HAIL             BLOOMINGDALE            41.95N 88.09W
08/02/2015  E1.00 INCH       DUPAGE             IL   PUBLIC

0225 PM     HAIL             ROSELLE                 41.98N 88.08W
08/02/2015  E1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

0223 PM     HAIL             CAROL STREAM            41.92N 88.13W
08/02/2015  E1.00 INCH       DUPAGE             IL   TRAINED SPOTTER

            LASTED 2 MINUTES

0220 PM     HAIL             5 NW CAROL STREAM       41.96N 88.20W
08/02/2015  M1.50 INCH       DUPAGE             IL   COCORAHS

0217 PM     HAIL             WAYNE                   41.95N 88.26W
08/02/2015  E1.50 INCH       DUPAGE             IL   PUBLIC

0216 PM     HAIL             ST. CHARLES             41.92N 88.30W
08/02/2015  M1.00 INCH       KANE               IL   TRAINED SPOTTER

0214 PM     HAIL             3 NNE BATAVIA           41.89N 88.29W
08/02/2015  M0.50 INCH       KANE               IL   COCORAHS

            ALSO HEAVY RAIN.

0205 PM     HAIL             ELBURN                  41.89N 88.47W
08/02/2015  E1.00 INCH       KANE               IL   CO-OP OBSERVER

            HAIL SIZE FROM DIME TO QUARTER SIZE OVER THE LAST 7 TO 8
            MINUTES WITH HEAVY RAINFALL.

0201 PM     HAIL             MAPLE PARK              41.91N 88.59W
08/02/2015  M1.00 INCH       KANE               IL   PUBLIC

0154 PM     HAIL             1 S DE KALB             41.92N 88.75W
08/02/2015  E1.25 INCH       DE KALB            IL   TRAINED SPOTTER

            ANNIE GLIDDEN ROAD

0141 PM     HAIL             3 SW DE KALB            41.90N 88.78W
08/02/2015  E1.00 INCH       DE KALB            IL   TRAINED SPOTTER

&&

ED F

The radar

The Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Porter

When
August 2, 10:44 PM CST
Where
Porter County, 0.69 mi N of Willow Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -87.180

Powerlines were blown down in Portage.

Thunderstorm Wind, Porter

When
August 2, 10:49 PM CST
Where
Porter County, 0.69 mi N of Valparaiso
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.480, -87.050

Powerlines were blown down across portions of Valparaiso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599438, 599439.